MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CONICAL TAP 7MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. CONICAL TAP 7MM; PLATE, FIXATION, BONE
Model Number 71369007
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/09/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during used in revision hip conical tap 7mm broke inside the patient the procedure finished with a smith and nephew backup device.No patient injuries reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was returned for evaluation.A visual inspection confirmed the tip is broken off the conical tap 7mm and has not been returned.The device shows significant signs of wear/usage.A medical investigation was conducted and confirms based on the information provided, although the device broke inside the patient, there was no retained foreign body and no delay reported.Per correspondence, the procedure was successfully completed with a backup s+n device without further medical interventions.It was communicated that the requested medical documentation was not available for inclusion in the medical investigation.No further patient impact beyond the modified surgical procedure would be anticipated based on the information provided.No further medical assessment is warranted at this time.A review of complaint history for the listed part revealed no prior complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
CONICAL TAP 7MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10645425
Report Number1020279-2020-05210
Device Sequence Number2555351
Product Code HRS
UDI-Device Identifier03596010437631
UDI-Public03596010437631
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71369007
Device Catalogue Number71369007
Device Lot Number18A5Y0021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2020
Initial Date Received by Manufacturer 09/09/2020
Supplement Date Received by Manufacturer07/21/2021
Initial Report FDA Received Date10/07/2020
Supplement Report FDA Received Date07/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;